Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Does sitting or standing make the nausea more severe?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1843 Questions
Question
My wife is 75 years old and has what has been diagnosed as having anxiety induced severe nausea. The initiating situation has significantly mitigated. Before this illness she was very active physically, in excellent physical condition, and has had no major illnesses. She has had a very complete set of GP and GI lab studies. All were negative. She has no vertigo or dizziness, no pain, and does not vomit. For most of the past three months the nausea has been 24/7 with a maximum sleep duration of about two hours. Every two hours she eats a little which helps for a short time. At night she takes one Zolpidem which provides 2-3 hrs sleep and (until very recently) the nausea would awaken her. The doctors have prescribed just about every current drug for nausea and/or anxiety and none have been effective. Currently she has been taking 10 mg of Lexapro for a little over four weeks together and propranolol (20 mg, twice daily) for about one week. These may be having some benefit since the nighttime nausea has become significantly less. She is also meeting with a therapist. Most of the time she has to lay down. My question(s) are; if anxiety is the main driver for her nausea (and vice-versa) why – 1. have none of the many targeted drugs been effective? 2. would the currently used drugs only work during the nighttime? 3. does eating food help provide short time small relief? 4. does sitting or standing make the nausea significantly more severe? What else should we be considering?
Posted Thu, 6 Mar 2014 in Anxiety and Stress
 
 
Answered by Dr. Ashish Mittal 40 minutes later
Brief Answer: Hi Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 75 year old female • Known case of hypothyroidism, hysterectomy (on estradiol) and anxiety with nausea. • Currently on Lexapro 10mg and Propranolol. • Complaints of: Nausea in day time. If investigations are normal and she is responding to lexapro, then it is more likely anxiety induced or psychogenic nausea. 1. have none of the many targeted drugs been effective? Answer: Treatment depend on the cause of the problem. 2. would the currently used drugs only work during the nighttime? Answer: Lexapro effect last 24 hours. Its effective dose range is 10 to 20 mg. She is already responding to it. Lexapro effect increases over a period of 2 months. Hope she will improve further. Otherwise dose increment may be needed in her case. 3. does eating food help provide short time small relief? Answer: It is helping her. Eating something causes distraction, which improve anxiety. 4. does sitting or standing make the nausea significantly more severe? Answer: In lying patient is more comfortable. That may be reason for less nausea in lying position. 5. What else should we be considering? Answer: -Continue medicines. -Monitor for thyroid function as its imbalance may lead to increase anxiety. -Caffeine (tea/coffee/cold drinks) intake should be minimum as it increases anxiety. -Daily morning walk. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards, http://bit.ly/Dr-Ashish-Mittal
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor